MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA TERUMO PROGREAT CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC

TERUMO CORPORATION, ASHITAKA TERUMO PROGREAT CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the during a left internal iliac artery embolization procedure.A progreat coaxial 2.8fr x 130cm was advanced through 4fr x 100cm angled glidecath.Due to tortuosity and complex anatomy access took a while.Coaxial glidewire gt was switched out for an.018" x 300cm glide wire advantage for support.Physician noted that 2.8fr progreat was feeling tight and getting stuck in glidecath.2.8fr progreat was switched out for a 2.4fr x 130cm progreat.The catheter was flushed and prepped and a gwa wire was wiped.However, the progreat got stuck on the wire.The progreat removed and wire wiped and progreat flushed.However, 2.4fr progreat got stuck again.This time significant force was required to remove the progreat and during that time the progreat separated at distal section of microcatheter where color changes to grey.Wire access was lost and a new gwa.018" x 300cm wire opened and used.Procedure continued but had to be stopped as complex anatomy and fluoro time and patient radiation exposure were becoming a concern.Patient will need to be brought back for amplatzer plug in distal vessel.Estimated blood loss was less than 250cc's.The patient was in stable condition.There was no patient injury and no medical or surgical intervention.The event occurred intra - operative.Additional information 07 jul 2022: the 2.4fr progreat got stuck on the.018" gwa wire and separated during the time the physician was trying different ways for a few minutes to remove the progreat before it separated.The distal section of the progreat was still on the wire sample being returned.However, it is very damaged as the physician did try to remove it to continue using the same wire and not losing wire access.
 
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Initial reporter occupation: lead, interventional radiology.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.Review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there were not any indications of anomaly in them.A search of the complaint file found no other similar report for the involved product code/lot number combination from other facilities.(b)(4).
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to provide the device return date in section d9, to update section h3, and to provide the completed investigation results.The actual device has been returned for evaluation.The retuned samples were a progreat (catheter) and a guidewire advantage (guidewire).Visual inspection confirmed that the catheter had been fractured at approximately (approx.) 1130mm from the proximal end.The distal portion of the catheter (fragment) was stuck to the guidewire and its distal end was located at approx.1590mm from the distal end of the guidewire.The outer layer of the guidewire in the vicinity of the fragment was found to have been peeled off.The samples were severely damaged, the missing length could not be determined.Visual inspection of the proximal portion of the catheter found that distal section near the fracture had been rippled and elongate applied to the involved section.It was inferred that excessive pulling force was applied to the involved section.Magnifying inspection of the guidewire found the outer layer peeled off approx: (i) 1300mm from the distal end; (ii) 1410 - 1440mm from the distal end; (iii) 1500 - 1530mm from the distal end; (iv) 1590mm from the distal end, where the distal end of the fragment was located.Close inspection of the outer layer peeled site near the distal end of the fragment, found that there were linear peelings in three (3) places on the circumference, and burrs toward the distal end were observed in all 3.It was inferred that a hard object had come into contact with the involved section applying scraping force toward the distal direction.The outer diameter of the guidewire was measured at the undamaged section and confirmed to meet the factory's specifications.Magnifying inspection of the fragment obtained the following.Buckling of the inner layer and reinforcement at the distal end.Rolled-up outer layer in the proximal direction from the distal end approx.15mm.Fractured outer layer at approx.120mm from the distal end.Peeling of the guidewire outer layer at approx.130mm from the distal end which was located inside the fragment.Elongation of reinforcement approximately from 160 mm to 860mm from the distal end of the fragment.Fracture of reinforcement at approx.860 mm from the distal end of the fragment.Elongation of the inner layer, approx.60mm - 200mm and 590mm - 1390mm from the distal end of the fragment and fractured inner layer at approx.200mm, 590mm, and 1390mm from the distal end of the fragment.The rolled-up part of the outer layer was disassembled, and then a red substance was found clogging inside.Component analysis of this red substance with ft-ir suggested that it was blood clot because it was confirmed casein (protein).(*ft-ir measurement (fourier transform infrared spectroscopy) is a method for analyzing the spectrum obtained by irradiating the measurement object with infrared rays.) from this, it was considered that the blood clots were adhering between the catheter lumen and the guidewire surface by some factor.Magnifying inspection of the proximal portion of the catheter obtained the following results: (i) fractured outer layer; (ii) elongation of outer layer in the vicinity of the transition site of the outer layer; (iii) fracture of reinforcement at approximately 5mm from the distal end of the proximal portion and elongation from this point to approximately 770mm from the distal end.Electron microscopic inspection of the proximal portion of the catheter found abrasions in the vicinity of the fracture site.From this, it was considered that some hard object came into contact with the involved section, resulting in the lowering of the strength.The outer and inner diameters of the actual samples were measured at the undamaged part and confirmed to meet the factory's specification.As for the guidewire, record review could not be performed because the involved lot was unknown.Review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there were not any indications of anomaly in them.A search of the complaint file found no other similar report for the involved product code/lot number combination from other facilities.To confirm the mechanism of buckling and fracture of the progreat, the following simulation test was performed.A factory-retained guidewire was inserted into a factory-retained progreat.From the above analysis results, it was assumed that a resistance had occurred at the distal end of the catheter due to blood clot adhering to the guidewire surface or due to the peeled-off outer layer of the guidewire, and based on this assumption, the distal end of the progreat was intentionally trapped.The progreat in the state described in ii was grasped at the proximal shaft, and then pushing and pulling operation was done repeatedly in an attention to release the trapped state.As a result, the distal side of the progreat was buckled and stuck.The sticking progreat was grasped at the proximal shaft and subjected to removal operation to release the sticking state.As a result, the outer layer was fractured at approximately 1125mm from the proximal end.As the removal operation was continued, the reinforcement and inner layer were elongated and fractured.These were like the condition of the actual sample.Based on the results of the investigation, it was considered that this case occurred as one of the possibilities by the following mechanism.However, the timing of occurrence could not be clarified because the details of the procedure were unknown.Abrasion force toward the distal end was applied to the guidewire while a hard object (a metal device, needle driver, etc.) was in contact with the guidewire surface.When an attempt was made to insert the catheter over the guidewire, a resistance occurred at the distal section of the catheter due to blood clots adhering to the guidewire surface of peeling of outer layer of the guidewire.The catheter in the state described was subjected to repeated pushing and pulling force while its proximal shaft was grasped.As a result, the distal side of the catheter was buckled and stuck.The proximal shaft of the catheter was grasped in an intention to release the sticking state and a removal operation was performed, which resulted in a fracture in the outer layer of the catheter.As the removal operation was continued further, the reinforcement and the inner layer was elongated and fractured.Please keep in mind the following statement in ifu when using it in the future.Progreat: (i) before starting a procedure, make sure to check all devices and tools are in proper condition.(ii) if any resistance is felt, do not remove the micro catheter by force.Withdraw the catheter carefully together with the guiding catheter.Removing the catheter by force may result in the catheter breakage/separation, which may necessitate retrieval.Guidewire advantage: (i) do not use the glidewire advantage with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction devices as they may cause the glidewire advantage plastic coating to shear and/or sever the wire.In the manufacturing process, the following operations and inspections are carried out to maintain quality.(i) progreat: the catheter is always run through the production process with a core wire inserted in the lumen of the catheter shaft so that the patency of the lumen is assured.After the assembling process, a core wire conforming to the maximum applicable guidewire is inserted over the entire length of the catheter, and 100% insertion inspection is performed.Before the packing process, 100% visual inspection is performed to assure that the catheter is not rolled up, buckled, or fractured.(ii) guidewire advantage: after the assembling process, 100% visual inspection is performed to assure that there is not any anomaly on it such as an exposure of core wire.This report is for the first device reported, for the second device reported that was used on the same patient see mdr 9681834-2022-00176.

Brand Name
TERUMO PROGREAT CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
stephanie handy
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key15095353
Report Number9681834-2022-00144
Device Sequence Number5208458
Product Code DQO
UDI-Device Identifier04987350729286
UDI-Public04987350729286
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K033583
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberN/A
Device Catalogue NumberMC*PE24131YB
Device Lot Number220119
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer08/10/2022
Initial Report FDA Received Date07/25/2022
Supplement Report FDA Received Date09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
.018" X 300CM GLIDEWIRE ADVANTAGE; 2.8FR X 130CM PROGREAT COAXIAL; 4FR X 100CM ANGLED GLIDECATH; 6FR X 10CM PINNACLE R/OII SHEATH,
Patient SexUnknown